New York, 2014

Hail and Damaging Wind in New York, August 21, 2014

August 21, 2014 · NWS BGM · 3 events in 2 counties and zones

A low pressure system located over southern Ontario along with surface boundaries in the vicinity of central New York resulted in thunderstorms during the afternoon hours. These storms developed in an unstable airmass with a severe thunderstorm occurring over Tompkins county producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system located over southern Ontario along with surface boundaries in the vicinity of central New York resulted in thunderstorms during the afternoon hours. These storms developed in an unstable airmass with a severe thunderstorm occurring over Tompkins county producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 21, 1:59 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 21, 1:59 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT THU AUG 21 2014

.SYNOPSIS...
THE POTENT UPPER LEVEL STORM SYSTEM CONTINUES TO SIT OVER THE
REGION. THIS SYSTEM WILL SUPPORT THE CHANCE FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS THROUGH FRIDAY NIGHT OVER NEW YORK AND PENNSYLVANIA.
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE EAST ON SATURDAY
WITH AFTERNOON HIGH TEMPERATURES AROUND NORMAL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
2 PM UPDATE...
UPR LVL LOW CONTINUES TO SPIT WAVES AT US AND KEEPS SCATTERED
CONVECTION DVLPNG AT RANDOM TDA. AS CONVECTION HEADS EAST THIS EVNG,
EXPECT IT TO BCM A LITTLE MORE INTENSE ALONG AND EAST OF I-81
CORRIDOR IN AREA OF BETTER LIFT AND HIGHER TERRAIN. HWVR THRU 00Z
EXPECT LOCALLY TORRENTIAL DOWNPOURS JUST ABOUT ANYWHERE. MLCAPES OF
1000 J/KG HV OVERSPREAD ENTIRE CWA AT THIS TIME WITH BEST 0-6KM
SHEAR RMNG SOUTH OF THE AREA. THUS MAY SEE AN ODD STRONG STORM THIS
AFTN/EVNG BUT NOTHING OUT OF THE ORDINARY.

STORMS WL LKLY PRODUCE 0.50-1.00 INCHES PER HOUR BUT WL BE FINE IF
THEY CAN KEEP MVG. IF STORMS CAN GET ANCHORED TO THE HIGHER TERRAIN
OR A LURKING BNDRY, FLOODING (PONDING AND/OR FLASH) COULD BCM AN
ISSUE. HWVR NO THREAT LOOKS IMMINENT AT THIS TIME AND WL CONTINUE TO
MENTION POTENTIAL IN HWO.

THUNDER WL BCM LESS AFT 04Z TONIGHT WITH JUST SHOWERS EXPECTED AS
INSTABILITY WANES. VRY JUICY AIRMASS WL RMN LOCKED OVR CNY AND NEPA
TONIGHT AND HV ADDED IN AREAS OF VLY FOG ALONG WITH PATCHY FOG TO
RMNDR OF THE AREA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
3 PM UPDATE...
700MB WV WL SKIRT THRU THE AREA ONCE AGAIN TOMORROW WITH CHC POPS
CWA-WIDE INTO THE AFTN, VRY SLOWLY COMING TO AN END ACRS NRN ZONES
TWD 00Z SAT. AT THE SAME TIME, SFC HIPRES WL BE BUILDING IN FM NEW
ENGLAND RESULTING IN STABLE EASTERLY FLOW HELPING TO BRING AN END TO
PCPN. MAX TEMPS TOMORROW WL BE SIMILAR TO PRIOR DAY, ARND 80 IN THE
WEST AND SOUTH WITH DWPTS RMNG UP IN THE 60S GIVING A HUMID AIRMASS
TO THE ENTIRE AREA ONCE AGAIN.

AS TROF DROPS THRU AND HIPRES BUILDS IN FM THE EAST EXPECT PCPN TO
WIND DOWN BY 12Z SATURDAY. WITH DIURNAL HTG ON SATURDAY EXPECT ISOLD
SHOWERS TO POP UP THO MAY SEE MORE SCTD SHOWERS ACRS NEPA AS FINAL
WV PUSHES THRU DRG THE AFTN. TEMPS WL SETTLE OUT RIGHT ARND NORMAL
VALUES FOR THIS TIME OF YR.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
3 AM UPDATE...MEDIUM RANGE MODELS INDICATE A STRONG UPPER LEVEL
RIDGE WILL EXTEND FROM THE GULF STATES NORTH INTO THE LOCAL AREA.
THIS COMBINED WITH SFC HIGH PRES ALONG THE NEW ENGLAND COAST WILL
PROVIDE A PLEASANT STRETCH OF DRY WEATHER WITH TEMPS RUNNING A FEW
DEGREES ABOVE SEASONAL NORMALS. BY LATE WEDNESDAY INTO WEDNESDAY
NIGHT AN UPPER LEVEL TROF AND ASSOCIATED SFC FRONT MAY BRING THE
AREA SOME SHOWERS.

245 PM UPDATE...
WPC GUIDANCE LOOKS FINE FOR THE EXTENDED FORECAST WITH DRY WEATHER
EXPECTED. A LARGE RIDGE OF HIGH PRESSURE ALOFT, WITH 588 DM
HEIGHTS WILL SPREAD INTO THE LOWER GREAT LAKES. SUNDAY THROUGH
EARLY NEXT WEEK WE WILL SEE THE IMPACTS OF THIS RIDGE WITH VERY
QUIET WEATHER. WITH A NORTHERLY TO NORTHEAST FLOW ALOFT AND NEAR
THE SURFACE IT WILL BE COMFORTABLE WITH HIGHS NEAR 80 AND
COMFORTABLE NIGHTS. FARTHER DOWN THE ROAD AS THE RIDGE MOVES EAST,
OUR FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY. EVENTUALLY THIS
SHOULD TRANSLATE INTO MUCH, MUCH WARMER AIR BY THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
18Z UPDATE...
AN UPPER LEVEL LOW IS MOVING THROUGH THE EASTERN GREAT LAKES THIS
AFTERNOON. A DISTURBANCE ASSOCIATED WITH THE UPPER LOW...AND
DAYTIME HEATING...WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS. WHILE MUCH OF THE TIME WILL BE VFR...MOST TERMINALS
SHOULD BE IMPACTED AT SOME POINT THIS AFTERNOON TO EARLY
EVENING...AND TIMING OF TSRA TEMPO GROUPS IN TAFS HONES INTO MOST
LIKELY PERIOD AS BEST AS POSSIBLE /DEFINITELY SUBJECT TO AMENDING
AS THINGS EVOLVE/. SYR-RME MAY GET MORE CONVECTION...BUT EARLIER
CONVECTION FORCED STABILIZING BOUNDARY TO THE SOUTH AND THUS
ACTUAL CB IS LESS CERTAIN COMPARED TO THE REMAINDER OF THE
TERMINALS. MOISTURE FROM RAINFALL...AND VERY WEAK FLOW/LACK OF
MIXING TONIGHT...WILL LEAD TO MVFR TO IFR DEVELOPMENT
OVERNIGHT...AND LIKELY WORSE THAN THAT FOR KELM WHERE FOG WILL
SHOULD TURN DENSE. AT LEAST MVFR FOR MUCH OF FRIDAY MORNING WITH
SOME GRADUAL IMPROVEMENT BY MIDDAY...YET ALSO NEW SCATTERED SHRA-
TSRA POSSIBLE. VARIABLE OR LIGHT SW WIND THIS AFTERNOON...BECOMING
LIGHT- VARIABLE TO CALM TONIGHT. LIGHT SE TO S FRIDAY.

OUTLOOK...

FRI THROUGH FRI NGT...BRIEF RESTRICTIONS POSSIBLE IN SCT SHRA/TSRA FRI
AFTERNOON...THEN IFR FOG/STRATUS DEVELOPMENT POSSIBLE FRIDAY
NIGHT...ESPECIALLY KELM.

SAT THROUGH TUE...VFR EXCEPT RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG...MAINLY KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...HEDEN/RRM
AVIATION...MDP
Hazardous weather outlook, Aug 21, 2:01 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT THU AUG 21 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
301 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT WILL BRING SHOWERS
AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE LOCALIZED
HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Special weather statement, Aug 21, 9:04 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1004 AM EDT THU AUG 21 2014

NYZ018-036-211500-
MADISON NY-ONONDAGA NY-
1004 AM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL ONONDAGA
AND NORTHWESTERN MADISON COUNTIES...

* AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN. THIS STORM
  WAS LOCATED NEAR SYRACUSE...AND MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CLARK RESERVATION STATE PARK AT 1010 AM EDT...
  DE WITT AND EAST SYRACUSE AT 1015 AM EDT...
  LYNDON AT 1020 AM EDT...
  FAYETTEVILLE AND MINOA AT 1025 AM EDT...
  GREEN LAKES STATE PARK AND KIRKVILLE AT 1030 AM EDT...
  ORAN AT 1040 AM EDT...
  CHITTENANGO AND SULLIVAN AT 1050 AM EDT...
  PERRYVILLE AND OLD ERIE CANAL STATE HISTORIC PARK AT 1055 AM EDT...

PONDING OF WATER ON ROADWAYS...AND OTHER POOR DRAINAGE LOCATIONS
SUCH AS URBAN AREAS...CAN BE EXPECTED. ALSO...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS.

LAT...LON 4316 7572 4314 7571 4311 7565 4308 7564
      4307 7563 4290 7563 4291 7631 4312 7630

MDP
Special weather statement, Aug 21, 9:58 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1058 AM EDT THU AUG 21 2014

NYZ009-018-036-037-211600-
MADISON NY-ONEIDA NY-ONONDAGA NY-
1058 AM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA...EAST CENTRAL
ONONDAGA AND NORTHWESTERN MADISON COUNTIES...

* AT 1054 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
  STORM WAS LOCATED NEAR SULLIVAN...AND MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CANASTOTA AND SOUTH BAY AT 1115 AM EDT...
  UNION CORNERS AND SOUTH BAY AT 1120 AM EDT...
  WAMPSVILLE AND LENOX AT 1125 AM EDT...
  ONEIDA AT 1135 AM EDT...
  ONEIDA CASTLE AND KENWOOD AT 1140 AM EDT...
  SHERRILL AND STOCKBRIDGE AT 1145 AM EDT...
  VERONA AND NEW LONDON AT 1150 AM EDT...
  VERNON AND VERONA MILLS AT 1155 AM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS. THIS STORM ALSO IS PRODUCING VERY HEAVY RAIN...LOCALLY UP
TO AN INCH...WHICH COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.

LAT...LON 4325 7540 4298 7535 4296 7596 4317 7599
      4318 7593 4316 7592 4316 7589 4318 7588

MDP
Special weather statement, Aug 21, 11:34 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1234 PM EDT THU AUG 21 2014

NYZ025-044-211730-
CORTLAND NY-TOMPKINS NY-
1234 PM EDT THU AUG 21 2014

...A STRONG STORM WITH LOCALLY HEAVY RAINFALL WILL AFFECT
NORTHEASTERN TOMPKINS AND SOUTHWESTERN CORTLAND COUNTIES...

* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG STORM WITH LOCALLY HEAVY RAINFALL ACROSS PARTS OF
  NORTHEASTERN TOMPKINS AND SOUTHWESTERN CORTLAND COUNTIES.

* LOCATIONS THAT WILL BE AFFECTED INCLUDE
  DRYDEN...CORTLAND...LANSING...FREEVILLE...HARFORD...AND VIRGIL.

THERE IS A POTENTIAL FOR HEAVY RAINFALL...WITH RATES IN EXCESS OF
ONE INCH PER HOUR...WHICH COULD CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS. SMALL HAIL IS ALSO POSSIBLE.

LAT...LON 4262 7653 4263 7599 4241 7601 4241 7626
      4240 7630 4243 7654

MDP
Local storm report, Aug 21, 2:25 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLOOD            2 NNW GREENE            42.36N  75.79W
08/21/2014                   CHENANGO           NY   911 CALL CENTER

            HOLLENBACK RD HAS A WASHOUT.

&&

EMG

The radar

The Binghamton radar (KBGM), 61 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tompkins

When
August 21, 2:25 PM EST
Where
Tompkins County, Willow Creek
Measured
1 in hail
Reported by
Public
Coordinates
42.520, -76.580

Hail, Broome

When
August 21, 2:58 PM EST
Where
Broome County, 1.23 mi NE of Kattleville
Measured
0.88 in hail
Reported by
County Official
Coordinates
42.210, -75.830

Thunderstorm Wind, Broome

When
August 21, 3:30 PM EST
Where
Broome County, 0.86 mi SE of Glen Aubrey
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.260, -76.010

Thirty trees were blown down in one location, including two hemlock trees uprooted. Lawn furniture was blown over 200 feet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529839, 530931, 530948.